Alert archive / Kansas / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 188, NWS Topeka, KS

July 27, 2009Shawnee County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Jul 27, 2009, 4:19 PM CDT for Shawnee County, Kansas. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 27, 2009, 4:19 PM CDT (21:19 UTC)
Expired
Jul 27, 2009, 4:45 PM CDT
In force
26 min
Issued by
NWS Topeka, KS
Area
Storm-based polygon

County Shawnee County, KS

The radar

The Topeka radar (KTWX), 41 km from the middle of the area, began a volume at 21:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 9.3 hours before the alert went out and 293 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2009-07-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 550 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2009-07-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 99 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
550 J/kg
Mixed-layer CIN
-51 J/kg
Mixed-layer LCL
979 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
99 m²/s²
0-3 km storm-relative helicity
150 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.5

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 27, 3:40 PM CDT, 39 minutes earlier.

Area forecast discussion, Jul 27, 3:40 PM CDT, 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
340 PM CDT MON JUL 27 2009

.DISCUSSION...

H5 TROF WAS OVER OKLAHOMA AND A WEAK WAVE WAS MOVING ACROSS NORTH
CENTRAL KANSAS THIS AFTERNOON.  THIS WAVE...ALONG WITH SOME SURFACE
CONVERGENCE...WAS KICKING OFF SOME TSRA IN THE SW PORTION OF THE CWA
THIS AFTERNOON.

THIS EVENING...THUNDERSTORMS ALONG THE CONVERGENCE AREA HAVE LITTLE
IN THE WAY OF SHEAR /NEITHER SPEED NOR DIRECTIONAL/ TO MAINTAIN
STRONG ENOUGH UPDRAFTS FOR LARGE HAIL.  THERE COULD BE SOME SMALLER
HAIL WITH THE LARGER STORMS OR GUSTY WIND AS THE THUNDERSTORMS
/WHICH ARE NEARLY VERTICALLY STACKED/ BEGIN TO DISSIPATE.  MAIN
CONCERN IMMEDIATELY IS HEAVY RAIN AS THESE STORMS ARE BARELY MOVING
AND COULD DUMP 1-2 INCHES IN A SHORT AMOUNT OF TIME.

TONIGHT...COLD FRONT SLOWLY ADVANCES SOUTH OVERNIGHT AS MID LEVEL
WIND IS AROUND 10-15KTS OR LESS.  PWATS ALONG AND AHEAD OF THE FRONT
ARE ALMOST 2 INCHES SO HEAVY RAIN WILL AGAIN BE A CONCERN OVERNIGHT
AND LOCALIZED FLOODING WILL BE POSSIBLE BUT NOT WIDESPREAD ENOUGH
FOR A FLOOD WATCH SO WILL HOLD OFF ON ONE FOR NOW.

TUESDAY...CDFNT SHOULD BE ALMOST THROUGH THE CWA BY TUES MORNING.  A
SECOND H5 WAVE WILL PASS THROUGH AND WILL PROVIDE ADDITIONAL SUPPORT
FOR SOME LINGERING RAIN INTO TUESDAY.  HAVE KEPT POPS IN THE LIKELY
CAT AS 1.5-2.0 PWATS LINGER INTO TUESDAY AFTERNOON.

SALLY

WED-THURS...FORECAST CHALLENGE LIES WITH PRECIP CHANCE.
ECMWF/GFS/NAM CONTINUE TO DEPICT CONVECTION REACHING NORTH CENTRAL
KANSAS WEDNESDAY AFTERNOON AHEAD OF H5 SHORTWAVE TROUGH AND SFC COLD
FRONT. THINK THE NAM MAY BE TOO AGGRESSIVE WITH LL FLOW AND MOISTURE
ADVECTION AHEAD OF THE BOUNDARY...AND WITH THE DEPTH OF A PIECE OF
ENERGY THAT EJECTS ACROSS NORTHEAST KANSAS AROUND 00Z THUR...THEREBY
PREMATURELY INITIATING CONVECTION WED AFTERNOON. MAINTAINED SLIGHT
CHANCE POPS FAR NORTH CENTRAL...BUT ANTICIPATE BETTER PRECIP THREAT
ARRIVES AFTER 00Z. TSRA WILL GRADUALLY END ACROSS EAST CENTRAL
KANSAS THURSDAY MORNING.

FRI-MON...LONG RANGE MODEL FORECAST GUIDANCE CONTINUES TO DEPICT
DAMPENING LONGWAVE TROUGH STATIONED ACROSS THE CENTRAL TO EASTERN
CONUS...WITH FLOW BECOMING INCREASINGLY ZONAL TOWARD THE END OF THE
PERIOD. CHALLENGE AGAIN LIES IN TIMING THE PROGRESSION OF SEVERAL
SHORTWAVE TROUGHS THROUGH THE MEAN FLOW...AND OPTED TO CHANGE LITTLE
WITHIN GOING FORECAST IN COLLABORATION WITH HPC GUIDANCE...FEATURING
LOW CHANCE POPS SATURDAY...AND SILENT 14 POPS THEREAFTER. CONFIDENCE
TOO LOW ATTM TO INSERT MORE DEFINITIVE CHANCE.

TEMPERATURES THROUGH THE PERIOD WILL REMAIN BELOW NORMAL. UPPER
TROUGH AND PASSAGE OF COLD FRONTS THE PAST SEVERAL DAYS HAVE KEPT
TEMPS ON THE COOL SIDE. PERSISTENCE OF UPPER TROUGH...AND NEUTRAL
HEIGHT CHANGE AS FLOW BECOMES MORE ZONAL...EXPECT THE COOL TREND TO
CONTINUE. HIGHS MAY REACH UP TO CLIMATOLOGICAL NORMAL VALUES FOR
THIS TIME OF YEAR...BEING 89 AT TOPEKA...SUNDAY OR
MONDAY...OTHERWISE HIGHS IN THE MID 80S CAN BE EXPECTED.

KONOP

&&

.AVIATION...

VFR THROUGH THE PD.  SHOWERS AND SOME THUNDERSTORMS WILL BE POSSIBLE
TONIGHT AS A COLD FRONT WORKS ITS WAY THROUGH KANSAS.  AFTER 00Z
HAVE PUT RAIN IN THE TAF WITH CB AS CURRENT AREA OF RAIN UPSTREAM IN
NEBRASKA WAS SHOWING A DECREASE IN LIGHTNING ACTIVITY SO THERE IS
SOME UNCERTAINTY AS TO TSRA COVERAGE AT THIS TIME.

FROPA IS EXPECTED AFTER MIDNIGHT WITH SOME RAIN SHOWERS ALONG WITH
IT.  STILL SOME UNCERTAINTY AS TO THE EXTENT OR RAIN COVERAGE AFTER
THE FRONT PASSES SO WILL LEAVE IT OUT FOR NOW AND REEVALUATE IN
SUBSEQUENT ISSUANCES.

SALLY

&&

.TOP WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Jul 27, 3:15 PM CDT, 1 hour 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
315 PM CDT MON JUL 27 2009

KSZ008>012-020>024-026-034>040-054>056-058-059-282015-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
315 PM CDT MON JUL 27 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A CHANCE FOR THUNDERSTORMS ACROSS PORTIONS OF EAST
CENTRAL KANSAS THIS AFTERNOON...GENERALLY SOUTH OF INTERSTATE 70
AND WEST OF THE KANSAS TURNPIKE. SMALL HAIL AND GUSTY WINDS ARE
POSSIBLE WITH THE STRONGER STORMS THAT DEVELOP...AS IS HEAVY RAIN.

THERE IS A CHANCE FOR THUNDERSTORMS NEAR THE NEBRASKA BORDER THIS
EVENING...THEN ACROSS THE REST OF THE OUTLOOK AREA TONIGHT. SEVERE
STORMS ARE NOT EXPECTED...BUT LOCALLY HEAVY RAINFALL AND STRONG
WINDS ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A CHANCE FOR THUNDERSTORMS WEDNESDAY NIGHT...AND AGAIN
FRIDAY NIGHT AND SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT RAINFALL AMOUNTS OVER ONE INCH
TO THE NATIONAL WEATHER SERVICE IN TOPEKA.

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 27, 4:56 PM CDTSevere Thunderstorm WarningTOPPottawatomie34 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.